ZocdocAnswersDo antibiotics affect Depo Provera's effectiveness?

Question

Do antibiotics affect Depo Provera's effectiveness?

antibiotics for UTI

Answer

The best thing to do is to discuss this question with your OB/GYN or primary care doctor. Generally speaking, the vast majority of antibiotics do not affect the effectiveness of any form of hormonal birth control. This includes Depo Provera. The major exception to this is the antibiotic Rifampin which is used for tuberculosis among other things. Other antibiotics are not known to interact with the metabolism of these hormone, which is the method by which they would alter their effectiveness. Antibiotics carry warnings on their labels if there is any concern for an interaction. This type of warning would be available on the drug information slip that comes with the prescription. I would take a look at this and go to the section on drug interactions and side effects to see. My sense is that if you are taking an antibiotic that is often used for a UTI, that an interaction isn't an issue. However, there is no way to be sure without knowing what you are taking. I recommend that you call your OB/GYN or primary care doctor (whoever you see for your birth control) and ask about an interaction of your current antibiotic and the Depo Provera hormone. Finally, anytime you feel that you are at risk of pregnancy or transmission of an STD, you should use additional protection such as a condom. This would help protect you from unwanted pregnancy regardless of any interaction with your antibiotic. Again, please speak with your doctor.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.